Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 178, NWS Kansas City, MO

July 1, 2015Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2015, 10:31 PM CDT for Bates County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 10:31 PM CDT (03:31 UTC)
Expired
Jul 1, 2015, 11:15 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:03 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
4.7
Supercell composite
27.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KEAX 020331
SVREAX
MOC013-020415-
/O.NEW.KEAX.SV.W.0178.150702T0331Z-150702T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1115 PM CDT

* AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
  SOUTHWEST OF ADRIAN...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BUTLER...RICH HILL...HUME...BALLARD...WORLAND...FOSTER AND
  ROCKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9424 3805 9426 3806 9461 3848 9461
      3844 9407 3822 9408 3821 9405 3803 9406
      3803 9408 3804 9410 3804 9412 3805 9413
      3805 9416 3804 9419 3805 9421 3802 9424
TIME...MOT...LOC 0331Z 337DEG 23KT 3831 9438

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
1 follow-up statement
382 
WWUS53 KEAX 020414
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT WED JUL 1 2015

MOC013-020424-
/O.EXP.KEAX.SV.W.0178.000000T0000Z-150702T0415Z/
BATES MO-
1114 PM CDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR BATES COUNTY WILL EXPIRE AT
1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 12 AM. 

LAT...LON 3804 9424 3805 9426 3806 9461 3848 9461
      3844 9407 3822 9408 3821 9405 3803 9406
      3803 9408 3804 9410 3804 9412 3805 9413
      3805 9416 3804 9419 3805 9421 3802 9424
TIME...MOT...LOC 0414Z 337DEG 23KT 3806 9424

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:25 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 6:25 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Wed Jul 1 2015

.DISCUSSION...
Issued at 359 PM CDT WED JUL 1 2015

Tonight:

Could be a very active evening as ingredients coming together for
supercells. Airmass has been gradually recovering from eastern KS
into far west central MO from this mornings convection. Warm front
or the old outflow boundary has lifted northeast through the KC
Metro area, which the operational models had depicted further south.
This more northern displacement is allowing 3000-4000 J/kg of MLCAPE
over east central/southeast KS to be advected into west central MO.
Certainly plenty of shear with 45kt of 0-6km shear to support
rotating updrafts. Of note is the decrease in the 0-1km shear down
to 15kt. However, the 12z and 18z NAM ramped that up to 30kt by 03z
and 06z over the far southwestern counties. Latest RUC has latched
onto the more northern location of the front with convection
initiating along the front over west central MO between 21z-23z
which is in the range of what we had been anticipating.

Should convection develop near the Missouri River as forecast the
initial activity would likely be severe and include all severe
elements. Storms should congeal into another complex of heavy rain
producing storms and likely track through the current Flash Flood
Watch.

Thursday - Friday:

The train of shortwaves embedded within the northwest flow will
continue to provide a threat for convection, more so on Thursday.
Satellite imagery showed the next upstream vorticity max dropping
southeast from southern Alberta. Weak high pressure building in from
WI into IA will help shield the eastern CWA from the majority of the
convection. Below average temperatures expected due to the
northeasterly boundary layer winds.

4th of July Weekend:

Looking like we could get away with at least one dry day, Saturday
more so than Sunday. The northwest flow will begin to flatten as an
upper trough glides across southern Canada. A gradual warmup also
expected.

Monday - Wednesday:

The unsettled and rainy pattern returns under a modified northwest
flow regime with embedded shortwaves.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM CDT WED JUL 1 2015

Convection will be main concern this evening through around
03Z...warm front will focus these storms that will form around metro
Kansas City and continue to evolve towards the southeast through the
evening. These storms will be capable of producing isolated
tornadoes. KSTJ will have the least chance of convection as the front
is east and south of the KSTJ terminal. Rest of the evening after
storms move south and east will be VFR or MVFR overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
     038>040-044>046-054.

&&

DISCUSSION...MJ
AVIATION...Adolphson
Hazardous weather outlook, Jul 1, 4:59 AM CDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 AM CDT WED JUL 1 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
459 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. SOME STORMS
 MAY PRODUCE HEAVY RAIN AND FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE
 HOLIDAY WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jul 1, 10:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLOOD            S PLEASANT HILL         38.79N 94.27W
07/01/2015                   CASS               MO   NWS EMPLOYEE

            5-6 INCHES OF RAIN OVER HWY 58 IN NUMEROUS AREAS. HWY 58
            BY LUMBER YARD IS IMPASSIBLE AT THIS TIME.

&&

KBRONIS
Local storm report, Jul 1, 10:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FLOOD            SEDALIA                 38.70N 93.23W
07/01/2015                   PETTIS             MO   BROADCAST MEDIA

            WATER REPORTEDLY COMING INTO A RADIO STUDIO, FORCING A
            NEED FOR THEM TO SHUT OFF THEIR POWER FOR SAFETY

&&

LG
Local storm report, Jul 1, 10:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       ARCHIE                  38.48N 94.35W
07/01/2015  E2.00 INCH       CASS               MO   TRAINED SPOTTER

            REPORT OF ABOUT 2 INCHES OF RAIN HAS FALLEN WITHIN 40
            MINUTES

&&

LG
Local storm report, Jul 1, 10:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      LEE'S SUMMIT            38.91N 94.38W
07/01/2015                   JACKSON            MO   PUBLIC

            PICTURE VIA TWITTER OF FLOODING OVERTAKING A ROAD OFF OF
            HWY 50, FORCING A CAR TO STALL OUT IN THE WATER

&&

LG
Local storm report, Jul 1, 10:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     RAYTOWN                 39.01N 94.47W
07/01/2015                   JACKSON            MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN
            59TH AND WOODSON.

&&

ADOLPHSON
Local storm report, Jul 1, 10:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     FLOOD            SEDALIA                 38.70N 93.23W
07/01/2015                   PETTIS             MO   EMERGENCY MNGR

            EM REPORTS AT LEAST 17 ROADS WITH WATER OVER THEM AND
            OVER 50 VEHICLES STRANDED THROUGHOUT TOWN

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:07 PM CDTSpecial Weather StatementEAXLafayette38 min
Jul 1, 7:17 PM CDTTornado WarningEAXCass, Jackson, Johnson43 min
Jul 1, 7:28 PM CDTSevere Thunderstorm WarningEAXJackson47 min
Jul 1, 7:55 PM CDTFlash Flood WarningEAXCass, Jackson6 hr
Jul 1, 7:59 PM CDTTornado WarningEAXCass31 min
Jul 1, 8:18 PM CDTSevere Thunderstorm WarningEAXCass, Jackson42 min
Jul 1, 8:28 PM CDTSevere Thunderstorm WarningEAXPettis32 min
Jul 1, 8:29 PM CDTSevere Thunderstorm WarningEAXCass, Johnson46 min
Jul 1, 8:49 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis41 min
Jul 1, 8:56 PM CDTSevere Thunderstorm WarningEAXPettis39 min
Jul 1, 8:58 PM CDTTornado WarningEAXCass32 min
Jul 1, 9:24 PM CDTSevere Thunderstorm WarningEAXBates, Cass51 min
Jul 1, 9:47 PM CDTSevere Thunderstorm WarningEAXBates, Cass43 min
Jul 1, 10:07 PM CDTAreal Flood WarningEAXHenry, Johnson, Pettis16 hr
Jul 1, 10:11 PM CDTRiver Flood WarningEAXCooper41 hr
Jul 1, 10:21 PM CDTSevere Thunderstorm WarningEAXHenry39 min
Jul 1, 10:22 PM CDTTornado WarningEAXHenry38 min
Jul 1, 10:28 PM CDTFlash Flood WarningEAXBates, Cass6 hr
Jul 1, 10:45 PM CDTRiver Flood WarningEAXHoward31 hr
Jul 1, 11:27 PM CDTSevere Thunderstorm WarningEAXBates48 min
Jul 1, 11:58 PM CDTFlash Flood WarningEAXBates6 hr
Jul 2, 12:19 AM CDTSevere Thunderstorm WarningEAXBates41 min
Jul 2, 1:58 AM CDTAreal Flood WarningEAXCass, Jackson12 hr
Jul 2, 6:46 AM CDTRiver Flood WarningEAXBates, Cass, Henry41 hr
Jul 2, 1:59 PM CDTAreal Flood WarningEAXCass24 hr
Jul 2, 2:04 PM CDTAreal Flood WarningEAXPettis24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.